Stimulant Induced Psychosis: Causes, Symptoms, & Treatment
May 30, 2020 , Agape Treatment Center
Psychosis, in general, is a mental illness that causes the individual to experience visual or auditory hallucinations and delusions. Additionally, individuals with psychosis will lose contact with reality. Typically, psychosis hallucinations will occur outside of the individual’s understanding and cognition. Psychosis can stem from certain mental health issues like schizophrenia. However, a specific form of psychosis, commonly referred to as stimulant-induced psychosis, is caused by the abuse of illicit drugs.
Substances such as cocaine, cannabis, and hallucinogens often lead to mental health issues in individuals who were otherwise healthy. However, individuals with pre-existing mental health conditions who abuse illicit substances can experience exacerbated symptoms. According to research, taking certain drugs over a long period of time may provoke psychotic symptoms indicative of schizophrenia and bipolar disorder. To explain further, individuals who use stimulant drugs in a medicinal manner experience increased psychomotor activity, heightened energy, and improved cognitive function. However, those who abuse stimulant medications or drugs may experience the exact opposite, leading to the development of psychotic symptoms.
How Do Stimulants Provoke Psychotic Symptoms?
Stimulant induced psychosis is defined as a transitory psychiatric condition, occurring in individuals who abuse psychostimulant medications or illicit stimulatory drugs. This mental condition is most commonly developed by individuals who abuse their stimulant medications or take abnormally high doses of illicit stimulant drugs. In fact, the most common drugs associated with the development of stimulant-induced psychosis are amphetamines and cocaine.
One of the most obvious causes of this condition is an individual consuming large amounts of potent stimulant drugs. stimulant-induced psychosis is generally known to be caused by the excessive use of cocaine, prescription drugs like Adderall, or illicit amphetamines. However, this condition can even be caused by the excessive consumption of caffeine. To explain further, whether an individual develops symptoms of psychosis does not solely depend on the substance they abuse.
Certain individuals are more at risk for developing this condition depending on a variety of factors, including:
- Individual neurochemistry and genetics
- The specific substance ingested
- The dosage of the drug
- The individual’s stress levels
- Sleep deprivation
- Having an underlying mental illness
If you or a loved one are currently abusing a stimulant drug, you may want to be wary of the previous risk factors mentioned. Stimulant abuse that provokes psychosis can produce auditory or visual hallucinations, as well as severe delusions and the inability to differentiate between reality and fantasy.
Stimulant drugs that have been known to cause psychosis include:
- DOM (STP)
- Methylphenidate (Ritalin)
Common Symptoms of Stimulant Induced Psychosis
Typically, the symptoms of this condition vary depending on the substance an individual uses. As a result, predicting which symptoms an individual will experience would be impossible unless you are aware of the substance they ingested. However, there are general symptoms of stimulant-induced psychosis that an individual could use in order to identify this condition. Additionally, the general symptoms of stimulant-induced psychosis are similar to organic psychosis, with additional symptoms of stimulant drug abuse.
If you or a loved one are experiencing stimulant-induced psychosis, you may experience one of the following symptoms of classic psychosis:
- enter site https://healthimperatives.org/rxstore/viagra-999/71/ text messaging essay go to site source link college research paper buy essay articles confederation constitution chegg prices homework help https://medpsychmd.com/nurse/cialis-response-time/63/ source link cialis singapore bula do viagra feminino click here how can i highlight a pdf on my ipad pic of a sister doing homework enter site nus mba essays essay writing on my father https://thejeffreyfoundation.org/newsletter/essay-on-indian-constitution-and-social-justice/17/ https://www.cochise.edu/academic/i-need-help-with-my-art-homework/32/ cheap brand levitra http://bookclubofwashington.org/books/how-to-write-a-descriptive-essay-about-a-person/14/ go how to right click on a macbook air laptop homework helps students free basic resume formats child abuse term paper http://www.naymz.com/academic-essay-writers-discount-code/ how to start an analysis essay example pay cialis with paypal go here ghostwriting services nyc Catatonia- This symptom only occurs in extreme cases of psychosis. The individual will appear stuck in a rigid stupor and unable to move. However, this is not common among stimulant-induced psychosis due to the effects of the stimulant drug.
- Delusions- Commonly, individuals will experience various forms of delusions such as those of persecution, grandiosity, and reference.
- Disorganized Thinking- Some individuals may display disorganized patterns of thinking, incoherent behavior, and inappropriate social interactions.
- Hallucinations- It is common for individuals with psychosis to hallucinate. Typically, hallucinations begin as auditory and progress into visual or tactile hallucinations. Additionally, these hallucinations are usually caused by the delusions that individuals experience during an episode of psychosis.
Stimulant Abuse Symptoms
In addition to the symptoms of organic episodes of psychosis, individuals experiencing stimulant-induced psychosis will suffer from physical symptoms related to their drug abuse. Due to the physical symptoms, differentiating stimulant-induced psychosis from organic psychosis is relatively easy. This is because the physical symptoms are a direct result of the stimulant drug the individual has taken, making stimulant-induced psychosis easily diagnosable.
Common symptoms of stimulant drug abuse include:
- Pupil dilation
- Rapid breathing
- Sleep deprivation
Stimulant Addiction Treatment
If you or a loved one are experiencing any of the previously mentioned stimulant drug abuse symptoms in combination with symptoms of organic psychosis, it is likely that you are experiencing stimulant-induced psychosis. Fortunately, this condition is treatable through the use of medical supervision, medications, addiction treatment, and continued support. For example, after a patient is medically stabilized, they will begin taking medications such as antipsychotics or benzodiazepines in order to regulate their symptoms. Lastly, individuals will receive therapy in order to cope with the symptoms of their psychosis episode(s).
If you or a loved one battle with an addiction to stimulant drugs, call Agape Treatment Center today. Our experienced and caring staff can help you or your loved one to begin a new way of life, free from stimulant addiction. Contact one of our licensed addiction specialists to learn more about stimulant-induced psychosis, addiction, and treatment.
Agape Treatment Center for substance abuse embraces a universal, unconditional love that transcends, that serves regardless of circumstances. We provide individuals all over the country with the opportunity to achieve the gift of lasting sobriety.